Maryland, 2013

Damaging Winds in Maryland, June 26, 2013

June 26, 2013 · NWS LWX · 2 events in 2 counties and zones

A subtropical ridge was present over the Mid Atlantic and hot and humid conditions persisted. This led to an unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
$1,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A subtropical ridge was present over the Mid Atlantic and hot and humid conditions persisted. This led to an unstable atmosphere. A shortwave trough moved into the Mid Atlantic and showers and thunderstorms formed that were capable of strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 26, 2:03 PM EST, 38 minutes earlier.

Area forecast discussion, Jun 26, 2:03 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
303 PM EDT WED JUN 26 2013

.SYNOPSIS...
BERMUDA HIGH PRESSURE WILL PERSIST THROUGH TONIGHT. A COLD FRONT
WILL APPROACH THE REGION THURSDAY BEFORE STALLING OVER THE AREA
FRIDAY. A TROUGH OF LOW PRESSURE WILL IMPACT THE AREA DURING THE
WEEKEND AND EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR
LOCATIONS EAST OF THE BLUE RIDGE MOUNTAINS. PREVIOUS DISCUSSION
FOLLOWS...

BERMUDA HIGH SITUATED IN THE ATLANTIC WILL CONTINUE TO ADVECT HOT
AND HUMID CONDITIONS LATE THIS AFTERNOON. MAX TEMPS WILL RANGE
FROM THE LOWER 80S IN THE MOUNTAINS TO THE LOWER AND MIDDLE 90S
ACROSS MOST OTHER LOCATIONS.

THE HOT AND HUMID CONDITIONS HAVE LED TO AN UNSTABLE
ATMOSPHERE...SIMILAR TO THE LAST FEW DAYS. LATEST MESOANALYSIS
SHOWS 1500 TO 2500 J/KG OF MLCAPE ACROSS MOST OF THE CWA. A
SHORTWAVE IN THE WESTERLY FLOW ALOFT WILL PASS THROUGH THE AREA
LATE THIS AFTERNOON AND EVENING. THE SHORTWAVE AND A SURFACE
TROUGH HAS ALLOWED FOR CONVECTION TO INITIATE IN THE SHENANDOAH
VALLEY AND POTOMAC HIGHLANDS. THESE THUNDERSTORMS WILL LIKELY
INTENSIFY AS THEY PROPAGATE EAST THROUGHOUT THE REST OF THE CWA
LATE THIS AFTERNOON AND EVENING. DESPITE MARGINAL SHEAR
PROFILES...THERE SHOULD BE ENOUGH INSTABILITY FOR SOME
THUNDERSTORMS TO PRODUCE LOCALLY DAMAGING WIND GUSTS AND LARGE
HAIL.

THERE MAY BE A BREAK IN THE CONVECTION LATE THIS EVENING INTO THE
OVERNIGHT AS THE SHORTWAVE MOVES OFF TO OUR EAST. A STRONGER
SHORTWAVE AND ITS ASSOCIATED SURFACE LOW AND COLD FRONT WILL
APPROACH THE AREA FROM THE OHIO VALLEY TOWARD MORNING.
THUNDERSTORMS MAY MOVE INTO THE WESTERN PORTION OF THE CWA TOWARD
SUNRISE. HOWEVER...THE BULK OF THE THUNDERSTORM ACTIVITY
ASSOCIATED WITH THIS SYSTEM SHOULD HOLD OFF UNTIL THURSDAY.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
SURFACE LOW PRESSURE OVER THE OHIO VALLEY WILL MOVE INTO
PENNSYLVANIA THURSDAY WHILE THE COLD FRONT ASSOCIATED WITH THIS
SYSTEM MOVES INTO OUR AREA. A POTENT SHORTWAVE WILL ALSO BE
ASSOCIATED WITH THIS ACTIVITY. DESPITE MORE CLOUD COVER...THERE
SHOULD BE ENOUGH BREAKS OF SUNSHINE FOR AN UNSTABLE ATMOSPHERE TO
DEVELOP. THE STRONG SOURCES OF LIFT ALONG WITH INSTABILITY WILL
LIKELY TRIGGER SHOWERS AND THUNDERSTORMS. THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.

HIGH PRECIPITABLE WATERS SUGGESTS THAT THUNDERSTORMS WILL CONTAIN
HEAVY RAINFALL...WHICH COULD LEAD TO LOCALIZED FLASH FLOODING.
HAVE NOT ISSUED A FLASH FLOOD WATCH AT THIS TIME THINKING THAT THE
STORMS WILL BE PROGRESSIVE...KEEPING ANY FLASH FLOODING ISOLATED.
THE BEST CHANCE FOR THE STRONGER THUNDERSTORMS THURSDAY WILL BE
DURING THE AFTERNOON AND EVENING.

THE COLD FRONT WILL DISSIPATE OVERHEAD THURSDAY NIGHT...BUT THERE
SHOULD BE ENOUGH DRIER AIR TO ADVECT IN TO ALLOW FOR SHOWERS AND
THUNDERSTORMS TO WEAKEN. UPPER-LEVEL LOW PRESSURE WILL REMAIN OVER
THE GREAT LAKES FRIDAY AND DESPITE DRIER AIR...THERE WILL BE
ENOUGH INSTABILITY DUE TO COLDER AIR ALOFT FOR POSSIBLE SHOWERS
AND THUNDERSTORMS...MAINLY IN THE AFTERNOON AND EVENING.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
THE WKND LOOKING QUITE UNSTTLD...AS IT APPEARS AS THO THE CDFNT WL
DSPT RATHER THAN CLR THE AREA. IF NOT...THEN IT WL BE STALLED ATOP
RGN. EITHER WAY...AN ANOMALOUSLY DP H5 LOW SETS UP IN/NEAR THE
GRTLKS...WHICH LEAVES A TROF AXIS INVOF THE APLCHNS. ALTHO PWAT LKLY
WL BE LWR THAN CURRENTLY...THERE STILL WL BE SLY/SWLY FLOW SFC-H5.
THE ABV FACTORS WL COMBINE TO SUPPORT DAILY PCPN CHC.

PTTN BECOMES STAGNANT INTO ELY NEXT WK...AS ADDTL MSTR WL BE
ADVECTED INTO RGN. SINCE AMS WL BECOME MORE MOISTURE-LADEN AND SFC
TROFFING PROVIDES A FOCUS...THAT CUD MEAN A WET PD ELY NEXT WK.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SHOWERS AND THUNDERSTORMS WILL LIKELY IMPACT THE TERMINALS THIS
LATE AFTERNOON AND EVENING. THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS AND HAIL ALONG WITH MVFR/IFR CIGS/VSBYS.

MORE SHOWERS AND THUNDERSTORMS ARE LIKELY THURSDAY..ESPECIALLY
DURING THE AFTERNOON AND EVENING. THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS AND HAIL.

AN UNSTTLD PD LIES AHD...W/ PDS OF POTL FLGT RESTRICTIONS DUE TO
SHRA/TSRA INTO THE WKND. WHILE THE PCPN SHUD PRIMARILY CONTAIN A
DIURNAL TREND...CANNOT COMPLETELY RULE OUT TSRA OVNGT INTO THE MRNG
EITHER. TSRA MAY PROVIDE BRIEF AOB IFR CONDS IF A DIRECT HIT WERE
RECEIVED...BUT CONFIDENCE IN THAT HPPNG QUITE LOW. INSTEAD...MRNG BR
WL ALSO BE A CONCERN...PROVIDING MVFR TO PERHAPS IFR CONDS.

&&

.MARINE...
SHOWERS AND THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON INTO THIS
EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS
AND HAIL. SOUTHERLY FLOW WILL CONTINUE INTO THURSDAY. PRESSURE
GRADIENT INCREASES AND SCA IS FCST FOR THURSDAY AFTERNOON AND
THURSDAY NIGHT WITH GUSTS AROUND 20 TO 25 KNOTS FOR THE MARYLAND
CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER.

A COLD FRONT WILL TRIGGER MORE SHOWERS AND THUNDERSTORMS THURSDAY
WITH GUSTY WINDS AND HAIL POSSIBLE. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE THURSDAY AFTERNOON AND EVENING.

FLOW VEERS FRI AS A CDFNT ENTERS THE DELMARVA. MIXED PROFILES
SHUD BE BETTER...BUT SINCE BNDRY OVHD...WNDS WL ACTUALLY BE LESS.
THE MID BAY WL BE FURTHEST AWAY FM THIS POTL BNDRY...AND STILL
STANDS A CHC AT WNDS NEAR SCA/ LVLS. A SIMLR SITUATION CONTS INTO
THE WKND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM THURSDAY TO 6 AM EDT FRIDAY
     FOR ANZ530>534-537>543.

&&

SYNOPSIS...HAS/HTS
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...HTS
AVIATION...BJL/HTS
MARINE...BJL/HTS
Hazardous weather outlook, Jun 26, 2:02 PM EST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
302 PM EDT WED JUN 26 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
271000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
302 PM EDT WED JUN 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR THE
OUTLOOK AREA. CLUSTERS OF THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON AND EVENING. SOME OF THESE STORMS WILL BE CAPABLE OF
BECOMING SEVERE...PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOW PRESSURE AND ITS ASSOCIATED COLD FRONT WILL LIKELY TRIGGER
SHOWERS AND THUNDERSTORMS THURSDAY. THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING DAMAGING WIND GUSTS...LARGE HAIL AND HEAVY RAINFALL
THAT COULD LEAD TO LOCALIZED FLASH FLOODING.

A SMALL CRAFT ADVISORY HAS BEEN POSTED FOR THE MARYLAND PORTION OF
THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER THURSDAY THROUGH
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT. SPOTTER ACTIVATION MAY BE NEEDED
AGAIN THURSDAY.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-271000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
302 PM EDT WED JUN 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM THIS EVENING
FOR LOCATIONS EAST OF THE BLUE RIDGE MOUNTAINS. CLUSTERS OF
THUNDERSTORMS CAN BE EXPECTED LATE THIS AFTERNOON AND EVENING.
SOME OF THESE STORMS WILL BE CAPABLE OF BECOMING
SEVERE...PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.

A FEW THUNDERSTORMS WEST OF THE BLUE RIDGE MOUNTAINS WILL BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL LATE THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOW PRESSURE AND ITS ASSOCIATED COLD FRONT WILL LIKELY TRIGGER
SHOWERS AND THUNDERSTORMS THURSDAY. THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING DAMAGING WIND GUSTS...LARGE HAIL AND HEAVY RAINFALL
THAT COULD LEAD TO LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT. SPOTTER ACTIVATION MAY BE NEEDED
AGAIN THURSDAY.

In the hours before

Local storm report, Jun 26, 1:30 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
230 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     6 NW MANCHESTER         39.72N  76.97W
06/25/2013                   CARROLL            MD   PUBLIC

            TREE DOWN OVER GRAND VALLEY ROAD.

&&

EVENT NUMBER LWX1300528

STRONG
Local storm report, Jun 26, 1:52 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
252 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND DMG     MADISON MILLS           38.28N  78.14W
06/26/2013                   ORANGE             VA   911 CALL CENTER

            TREE OVER ROAD.

&&

EVENT NUMBER LWX1300529

STRONG
Local storm report, Jun 26, 1:53 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
253 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     TSTM WND DMG     RAPIDAN                 38.31N  78.06W
06/26/2013                   ORANGE             VA   911 CALL CENTER

            TREE OVER ROAD.

&&

EVENT NUMBER LWX1300530

STRONG
Local storm report, Jun 26, 1:55 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
255 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TSTM WND DMG     RACCOON FORD            38.36N  77.94W
06/26/2013                   ORANGE             VA   911 CALL CENTER

            TREE OVER ROAD.

&&

EVENT NUMBER LWX1300531

STRONG
Local storm report, Jun 26, 2:22 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
322 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     TSTM WND DMG     REVA                    38.49N  78.13W
06/26/2013                   CULPEPER           VA   911 CALL CENTER

            TREES UPROOTED

&&

EVENT NUMBER LWX1300532

SMZ
Local storm report, Jun 26, 2:23 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
323 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     TSTM WND DMG     RAPIDAN                 38.31N  78.07W
06/26/2013                   ORANGE             VA   911 CALL CENTER

            MULTIPLE TREES DOWN

&&

EVENT NUMBER LWX1300534

SMZ

The radar

The Sterling radar (KLWX), 60 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charles

When
June 26, 2:41 PM EST
Where
Charles County, 0.55 mi ENE of Nanjemoy Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Crop damage
$500
Reported by
911 Call Center
Coordinates
38.474, -77.241

There was a tree down on wires along Jacksontown Road.

Thunderstorm Wind, Baltimore City (C)

When
June 26, 4:20 PM EST
Where
Baltimore City (C) County, 0.48 mi N of Camden
Measured
52 kt (60 mph) estimated gust
Crop damage
$500
Reported by
County Official
Coordinates
39.287, -76.629

There was a tree down on West Lombard Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2013Every state in 2013This day in weather historyWarnings in Maryland, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462661, 462662.